Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 402, NWS Goodland, KS

September 3, 2018Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 3, 2018, 11:55 AM MDT for Cheyenne County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 11:55 AM MDT (17:55 UTC)
Expired
Sep 3, 2018, 12:30 PM MDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 5.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WUUS53 KGLD 031755
SVRGLD
COC017-031830-
/O.NEW.KGLD.SV.W.0402.180903T1755Z-180903T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1155 AM MDT MON SEP 3 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in east central Colorado...

* Until 1230 PM MDT.

* At 1154 AM MDT, a severe thunderstorm was located 11 miles west of
  Kit Carson, or 35 miles west of Cheyenne Wells, moving north at 20
  mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kit Carson and Wild Horse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3895 10307 3878 10267 3861 10290 3861 10293
      3863 10302 3869 10314
TIME...MOT...LOC 1754Z 197DEG 19KT 3871 10299 

HAIL...0.88IN
WIND...60MPH
 
$$

JN
2 follow-up statements
046 
WWUS53 KGLD 031819
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1219 PM MDT MON SEP 3 2018

COC017-031830-
/O.CON.KGLD.SV.W.0402.000000T0000Z-180903T1830Z/
Cheyenne CO-
1219 PM MDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 1219 PM MDT, a severe thunderstorm was located 9 miles northwest
of Kit Carson, or 31 miles west of Cheyenne Wells, moving north at 20
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kit Carson and Wild Horse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3895 10307 3878 10267 3866 10285 3867 10291
      3870 10298 3875 10311
TIME...MOT...LOC 1819Z 197DEG 19KT 3884 10294 

HAIL...0.88IN
WIND...60MPH
 
$$

JN
739 
WWUS53 KGLD 031821
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1221 PM MDT MON SEP 3 2018

COC017-031831-
/O.EXP.KGLD.SV.W.0402.000000T0000Z-180903T1830Z/
Cheyenne CO-
1221 PM MDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 1230 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3895 10307 3878 10267 3866 10285 3867 10291
      3870 10298 3875 10311
TIME...MOT...LOC 1821Z 197DEG 19KT 3884 10294 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 11:52 AM MDT, 3 minutes earlier.

Area forecast discussion, Sep 3, 11:52 AM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1152 AM MDT Mon Sep 3 2018

.UPDATE...
Issued at 627 AM MDT Mon Sep 3 2018

Latest observations and model data indicate dense fog over East
Central Colorado. This has shifted further west from what was
advertised earlier. The fog looks to be developing where there is
a slight surface wind convergence. Visibility will begin to
improve after 8 AM MT.

&&

.SHORT TERM...(Today and tonight)
Issued at 331 AM MDT Mon Sep 3 2018

Latest upper air analysis continues to show a rather ambiguous
weather pattern over the Plains in the southwest flow.  At 500mb a
closed low was over the Four Corners Region.  Downstream of the
closed low were multiple smaller scale short wave troughs.  At the
surface a trough/weak front was located southeast of the forecast
area.  Moisture advection had led to fog development across some of
the forecast area as well as low stratus.

Early this morning fog will continue over the forecast area. The
densest fog will occur over the southern part of the forecast area
where there will be a weak convergence in the surface wind field.
The fog will end by mid morning.

Today the surface trough/weak front will slowly move north,
eventually ending up near the KS/CO border in the afternoon.  As the
afternoon progresses convergence and frontogenesis will both
increase along this boundary.  Meanwhile an upper level short wave
trough will move over the surface boundary, further aiding to the
lift.  Storms should begin to form along this boundary by the early
afternoon, with coverage increasing through the afternoon and into
the evening.  Confidence as to where this boundary will stall is
moderate. Latest data has the boundary much further to the northwest
than what was seen last night.

Meanwhile to the east of this boundary storm coverage will increase
as isentropic lift overspreads the forecast area.  Anticipate
scattered storm coverage at best east of the surface boundary.

Tonight storm activity will reach a peak in the evening then
gradually decline as lift and frontogenesis weaken as the upper
level short wave trough moves northeast.  As the short wave trough
moves northeast isentropic lift over the rest of the forecast area
will fade as well.  Near term models indicate storm activity to the
southeast of the forecast area may move over the southeast and
eastern periphery around midnight, as has been the case the last two
nights, so have rainfall chances increasing over the east during
that time.

Threats:  Despite the deep layer shear and CAPE suitable for severe
thunderstorm development, the 700-500mb lapse rates are moist
adiabatic.  Therefore do not foresee any severe thunderstorms
forming.  The primary threat today will be heavy rainfall along the
surface boundary.  Mean storm motion is parallel to the boundary,
around 25 MPH.  As such there will be a threat for flash flooding.
Confidence of this threat is not quite high enough to warrant a
watch at this time.

.LONG TERM...(Tuesday through Sunday)
Issued at 331 AM MDT Mon Sep 3 2018

Tuesday the surface boundary near the KS/CO border will slowly drift
to the east ahead of the approaching cold front.  Another upper
level short wave trough will move over the surface boundary in the
afternoon.  As it does so, am expecting storm activity to increase
along the boundary.  Meanwhile isentropic lift east of the boundary
will increase, leading to scattered storm coverage.

Tuesday night storm coverage will reach a peak along the southeast
moving boundary.  Mean storm motion slows to about 10 MPH during the
evening, while still remaining parallel to the boundary.  This may
lead to flash flooding due to slow training thunderstorms along the
boundary.  North of the boundary the cold front will be moving into
the forecast area.  The cold front should push the storm activity
southeast of the forecast area during the overnight hours.

Wednesday the cold air mass will be entrenched over the forecast
area.  Models are producing fairly high chances for rainfall given
the surface high in place over the forecast area and weak lift in
place overhead.  Looking soundings am wondering if environment will
be so saturated that any amount of lift will allow light rain to
fall. This pattern looks like a light rain/drizzle setup, so am
doubtful there will be more than a few hundredths of an inch of
precipitation if any should occur.

Thursday on...
Forecast concerns will be continued precipitation chances and threat
for locally heavy rainfall. Satellite showing an amplified pattern
from the Pacific through North America. Pattern over the country has
not changed much with continued moist southerly flow aloft. In
general this is due to ridging over the southeast and southwest
portions of the country with weak and complicated troughiness in
between those two features.

Due to the weak, subtle, and complicated flow over the region,
confidence is low on forecast. Forecast in general looks wet at the
beginning of the period, but it is really hard to pin down details.
Weak shortwave trough moves through the area in the Thursday to
Friday night time frame. Even though they differ in details,
Deterministic and Gefs output show weak shortwave ridging following
from Saturday through the end of the period.

However despite that, the area still looks susceptible to weak
shortwave waves moving through. Also either a front or surface
remains over or just to the west and south of the area. Considering
the above, the ambiguous details this far out, and the affects of
tropical cyclone 7 to move into the southern portion of the country
at the beginning of this period, will leave what the blend gave me
alone.

Saying that, it looks like the tendency is to dry out and warmup the
area from Friday into the beginning of next week. However, would not
be surprised to see a slight uptick in pops during this dry period
as we draw close to this time. Before Friday, locally heavy rainfall
could happen as a result of precipitable water values of 1 to 1.5
inches and storm motions below 10 mph.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1150 AM MDT Mon Sep 3 2018

Ceilings will gradually lift with VFR expected at both KGLD and
KMCK by mid afternoon. Scattered thunderstorms will lift north
across the area and begin to impact the terminals by late
afternoon and/or early evening. Might see some brief gusty winds
with stronger storms. Tonight, scattered showers/storms early will
give way to lowering ceilings and areas of fog for the overnight
hours and into Tuesday morning. IFR conditions will be possible at
both terminals a few hours either side of sunrise.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...JTL
LONG TERM...BULLER/JTL
AVIATION...024
Hazardous weather outlook, Sep 3, 6:14 AM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
614 AM MDT Mon Sep 3 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041215-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
614 AM MDT Mon Sep 3 2018 /714 AM CDT Mon Sep 3 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Dense fog will impact locations west of a Wray to Burlington and
Cheyenne Wells line through 9 A.M. MDT.

Repeated heavy rainfall and possibly flash flooding may occur north
of a Flagler to Goodland line this afternoon. The potential for
flash flooding will expand east to a Flagler to Hoxie line this
evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The threat for flash flooding will return Tuesday evening east of
the Colorado border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JTL

In the hours before

Special weather statement, Sep 3, 11:32 AM MDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
1132 AM MDT MON SEP 3 2018

COZ092-031815-
Cheyenne County CO-
1132 AM MDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 1215 PM MDT...

At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Haswell, or 34 miles northwest of Lamar, moving north
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kit Carson, Wild Horse and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3869 10317 3869 10316 3886 10316 3876 10256
      3861 10255 3861 10317
TIME...MOT...LOC 1732Z 201DEG 14KT 3846 10302

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:13 AM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma3 hr
Sep 3, 11:32 AM MDTSpecial Weather StatementGLDCheyenne43 min
Sep 3, 12:13 PM MDTSpecial Weather StatementGLDCheyenne32 min
Sep 3, 12:28 PM MDTSevere Thunderstorm WarningGLDCheyenne7 min
Sep 3, 12:37 PM MDTSpecial Weather StatementGLDCheyenne38 min
Sep 3, 12:54 PM MDTSpecial Weather StatementGLDKit Carson36 min
Sep 3, 1:27 PM MDTSpecial Weather StatementGLDKit Carson33 min
Sep 3, 1:47 PM MDTSpecial Weather StatementGLDKit Carson43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.